Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 18, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 16, 2018, 5:38 PM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 5:38 PM CDT (22:38 UTC)
- Expired
- Jun 16, 2018, 6:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 89 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:54 PM CDT | HAIL 1.25 | 6 Ssw Portage, WI | MPING REPORT. |
| Jun 16, 5:56 PM CDT | HAIL 1.75 | 5 Nw Poynette, WI | |
| Jun 16, 6:11 PM CDT | HAIL 1 | 5 Nnw Poynette, WI | MPING REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
298
WUUS53 KMKX 162238
SVRMKX
WIC021-111-162330-
/O.NEW.KMKX.SV.W.0018.180616T2238Z-180616T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
538 PM CDT SAT JUN 16 2018
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Central Columbia County in south central Wisconsin...
East central Sauk County in south central Wisconsin...
* Until 630 PM CDT.
* At 538 PM CDT, a severe thunderstorm was located near Poynette, or
near Portage, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. Quarter sized hail was reported in
Portage by local law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Portage, Lake Wisconsin, Poynette, Pardeeville, Rio, Arlington,
Wyocena, Otsego, Doylestown, Harmony Grove, Interstate 90/94
Interchange and Okee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4333 8960 4357 8966 4361 8918 4335 8914
TIME...MOT...LOC 2238Z 266DEG 12KT 4346 8947
HAIL...1.00IN
WIND...60MPH
$$
BOXELL3 follow-up statements
151
WWUS53 KMKX 162249
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
549 PM CDT SAT JUN 16 2018
WIC111-162258-
/O.CAN.KMKX.SV.W.0018.000000T0000Z-180616T2330Z/
Sauk WI-
549 PM CDT SAT JUN 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAUK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4336 8955 4350 8960 4361 8918 4335 8914
TIME...MOT...LOC 2248Z 266DEG 12KT 4346 8942
$$
WIC021-162330-
/O.CON.KMKX.SV.W.0018.000000T0000Z-180616T2330Z/
Columbia WI-
549 PM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL COLUMBIA COUNTY...
At 548 PM CDT, a severe thunderstorm was located near Poynette, or
near Portage, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. This storm has a history of producing
quarter sized hail in the Portage area.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Portage, Lake Wisconsin, Poynette, Pardeeville, Rio, Wyocena, Otsego,
Doylestown, Harmony Grove and Interstate 90/94 Interchange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4336 8955 4350 8960 4361 8918 4335 8914
TIME...MOT...LOC 2248Z 266DEG 12KT 4346 8942
HAIL...1.00IN
WIND...60MPH
$$
BOXELL906
WWUS53 KMKX 162255
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
555 PM CDT SAT JUN 16 2018
WIC021-162330-
/O.CON.KMKX.SV.W.0018.000000T0000Z-180616T2330Z/
Columbia WI-
555 PM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL COLUMBIA COUNTY...
At 555 PM CDT, a severe thunderstorm was located near Portage, and is
nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public. Half dollar sized hail was reported with this
storm just south of the Interstate 90 and 94 interchange.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Portage, Lake Wisconsin, Poynette, Pardeeville, Rio, Wyocena, Otsego,
Doylestown, Harmony Grove and Interstate 90/94 Interchange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4336 8955 4350 8960 4361 8918 4335 8914
TIME...MOT...LOC 2255Z 264DEG 3KT 4346 8949
HAIL...1.25IN
WIND...60MPH
$$
BOXELL356
WWUS53 KMKX 162320
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
620 PM CDT SAT JUN 16 2018
WIC021-162330-
/O.CON.KMKX.SV.W.0018.000000T0000Z-180616T2330Z/
Columbia WI-
620 PM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL COLUMBIA COUNTY...
At 620 PM CDT, a severe thunderstorm was located near Portage, moving
east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Portage, Lake Wisconsin, Poynette, Pardeeville, Rio, Wyocena, Otsego,
Doylestown, Harmony Grove and Interstate 90/94 Interchange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4336 8955 4350 8960 4361 8918 4335 8914
TIME...MOT...LOC 2320Z 264DEG 6KT 4346 8950
HAIL...1.00IN
WIND...60MPH
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:15 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 16, 2:15 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
215 PM CDT Sat Jun 16 2018
.DISCUSSION...
Rest of this Afternoon through Sunday Afternoon...Forecast
Confidence is Moderate to High...
Lake-modified outflow that pushed inland this morning has reached
a line from Lake Geneva to Watertown to Ripon as of 2 PM. East of
this line, particularly for those counties boarding Lake
Michigan, cooler lake air has kept temperatures in the 70s to
around 80 degrees, with dewpoints in the low to mid 60s.
Temperatures will likely warm a bit more this afternoon, but heat
indices will fall short of initial expectations in this area.
Further west, however, very warm and humid conditions are being
observed, with temperatures around 90 and dewpoints in the mid
70s. This is resulting in heat indices around 100 degrees.
The aforementioned outflow boundary may serve as focus for a few
showers or storms later this afternoon, though potential seems
pretty low given weak convergence along the boundary. With plenty
of instability, anything that does develop could be briefly
strong, with a risk for gusty winds and hail. Locally heavy rain
would also be a risk given the rather tropical airmass in place
across the region.
Confidence is fairly high that the entire forecast area will see
the excessive heat on Sunday, with stronger synoptic flow and less
thunderstorm activity limiting the lake breeze to areas
within a few miles of the lake. Low to mid 90s are expected for
highs on Sunday, with heat indices between 98 and 102. Given these
expected temps, the Heat Advisory will continue through Sunday
afternoon.
Sunday night - Confidence...Medium
Main question is how far will any convection make it into the cwa.
The upper jet still looks well north though there is some
divergence proggd into our area. The LLJ still looks to be focused
more to the north, however low level thermal boundaries do sag
closer to our area. So, the GFS is most aggressive on precip into
the cwa while the ECMWF and NAM keep things more to the north.
Will use a blended solution at this time. The mid level ridging
still looks like it has a good hold on us so would prefer a slower
advancement of the activity into srn WI.
Monday and Monday night - Confidence...Medium
Enough uncertainty in place with regards to frontal timing, cloud
cover and convection to not push the advisory into Monday at this
time. the GFS is the fastest with respect to overspreading
showers/storms with frontal boundary moving through southern WI.
There are some slower solutions however guidance as a whole
suggests temps will be a bit cooler due to cloud cover.
Nevertheless, the very warm and humid airmass will be in place
until the surface/925 front swings through shifting winds around
to the northeast and ushering in a much cooler and less humid
airmass.
Tuesday - Confidence...Medium Slow southward movement of 850
baroclinic zone could result in lingering showers. Otherwise
looks cloudy and cooler with the surface front to our south and
enough moisture lingering to keep a good deal of cloud cover in
place. Onshore flow will make for even cooler conditions
lakeside.
Wednesday - Confidence...Medium
Will go with a dry forecast as it looks like frontal boundaries
would be far enough to our south with high pressure exerting a
greater influence. The latest ECMWF does throw a little wrench in
for Thursday with the
Thursday through Saturday - Confidence...Low
ECMWF and GFS show cyclogenesis either to our south and west,
respectively, so plenty of details to yet get ironed out as to how
this will evolve. But it does appear we could turn a bit more
unsettled.
&&
.AVIATION(21Z TAFS)...VFR conditions are expected through the next
24 hours. There is a slight chance for a few thunderstorms this
afternoon, though potential and coverage is far too sparse for
TAF inclusion at this time.
Winds will be southeasterly at KMKE, KUES and KENW through the
rest of the afternoon, before becoming southwest. At KMSN,
southwest winds will continue into Sunday.
&&
.MARINE...Waves will remain in the 1-3 foot range today, and diminish
to around 1 foot or so on Sunday. Winds will initially be onshore
this afternoon, but should become southwesterly later tonight, with
southwesterly (offshore) flow continuing on Sunday.
Thunderstorms are increasingly likely from late Sunday night
through Monday evening as a frontal boundary moves south through
the area.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT Sunday for WIZ046-047-051-052-
056>060-062>072.
LM...None.
&&
Tonight/Sunday and Aviation/Marine...Boxell
Sunday Night through Saturday...CollarHazardous weather outlook, Jun 16, 3:20 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 320 PM CDT Sat Jun 16 2018 WIZ046-047-051-052-056>060-062>072-172030- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 320 PM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A Heat Advisory is in effect for all of south central and southeast Wisconsin through tonight. An isolated thunderstorm or two is expected into the early evening hours across parts of south central Wisconsin. .DAYS TWO THROUGH SEVEN...Sunday through Saturday The Heat Advisory continues into early Sunday evening across the area. Hot and humid conditions are expected. Heat index values will likely reach around 100 degrees across southern Wisconsin. The heat may linger into midday Monday. There are chances for thunderstorms mainly later Sunday night into Monday morning, with thunderstorms likely Monday afternoon into Monday night, as a cold front moves south through the region. There is a marginal risk for severe storms mainly Monday afternoon and evening, along with locally heavy rainfall. There is a chance of thunderstorms Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed into Sunday. LMZ643>646-172030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 320 PM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight Areas of fog may form over Lake Michigan tonight. .DAYS TWO THROUGH SEVEN...Sunday through Saturday There are chances for thunderstorms mainly later Sunday night into Monday morning, with thunderstorms likely Monday afternoon into Monday night, as a cold front moves south through the region. There is a marginal risk for severe storms mainly Monday afternoon and evening. There is a chance of thunderstorms Friday. Collar www.weather.gov/mkx
In the hours before
Local storm report, Jun 16, 11:57 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 2 SE SHOREWOOD HILLS 43.06N 89.42W
06/15/2018 E50 MPH DANE WI PUBLIC
SEVERAL TREES BLOWN DOWN SOUTHWEST OF
DOWNTOWN MADISON. ESTIMATED TIME AND WIND
GUST SPEED FROM RADAR. REPORTED VIA SOCIAL
MEDIA.
&&
MBKLocal storm report, Jun 16, 4:27 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
427 PM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG BARABOO 43.47N 89.73W
06/16/2018 SAUK WI 911 CALL CENTER
TREE BLOWN DOWN OVER A DRIVEWAY.
&&Local storm report, Jun 16, 5:00 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 PM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 ESE PORTAGE 43.54N 89.45W
06/16/2018 COLUMBIA WI 911 CALL CENTER
TREES DOWN AROUND PORTAGE.
&&Local storm report, Jun 16, 5:01 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
501 PM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 5 N POYNETTE 43.46N 89.41W
06/16/2018 COLUMBIA WI 911 CALL CENTER
TREES AND POWER LINES DOWN SOUTH OF PORTAGE.
&&The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:59 PM CDT | Special Weather Statement | MKX | Marquette | 31 min |
| Jun 15, 8:24 PM CDT | Special Weather Statement | MKX | Green Lake, Marquette | 36 min |
| Jun 15, 8:54 PM CDT | Special Weather Statement | MKX | Fond du Lac, Green Lake | 36 min |
| Jun 15, 9:27 PM CDT | Special Weather Statement | MKX | Columbia, Fond du Lac | 33 min |
| Jun 15, 10:00 PM CDT | Special Weather Statement | MKX | Columbia, Dodge, Fond du Lac, Ozaukee, Sheboygan | 30 min |
| Jun 15, 10:40 PM CDT | Special Weather Statement | MKX | Dane, Jefferson, Milwaukee, Waukesha | 35 min |
| Jun 15, 11:08 PM CDT | Special Weather Statement | MKX | Dane, Jefferson, Kenosha, Milwaukee, Racine, Rock and 2 more | 22 min |
| Jun 15, 11:21 PM CDT | Special Weather Statement | MKX | Dane, Jefferson, Kenosha, Milwaukee, Racine, Rock and 2 more | 24 min |
| Jun 15, 11:28 PM CDT | Special Weather Statement | MKX | Sauk | 62 min |
| Jun 15, 11:40 PM CDT | Special Weather Statement | MKX | Dane, Jefferson, Kenosha, Milwaukee, Racine, Rock and 2 more | 35 min |
| Jun 16, 12:11 AM CDT | Areal Flood Advisory | MKX | Dane | 3 hr |
| Jun 16, 12:12 AM CDT | Special Weather Statement | MKX | Dane, Green, Iowa, Kenosha, Rock, Walworth | 48 min |
| Jun 16, 12:21 AM CDT | Flash Flood Warning | MKX | Dane | 3 hr |
| Jun 16, 12:55 AM CDT | Areal Flood Advisory | MKX | Iowa | 3 hr |
| Jun 16, 1:53 AM CDT | Areal Flood Advisory | MKX | Rock | 112 min |
| Jun 16, 5:51 AM CDT | Special Marine Warning | MKX | 54 min | |
| Jun 16, 6:43 AM CDT | Special Marine Warning | MKX | 62 min | |
| Jun 16, 3:58 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 32 min |
| Jun 16, 4:02 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Green Lake, Marquette | 28 min |
| Jun 16, 4:47 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 43 min |
| Jun 16, 5:06 PM CDT | Areal Flood Advisory | MKX | Columbia, Sauk | 3 hr |
| Jun 16, 6:18 PM CDT | Flash Flood Warning | MKX | Columbia | 3 hr |
| Jun 16, 6:28 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.